Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 16, NWS Quad Cities, IA

March 30, 1998Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 30, 1998, 4:59 PM CST for Benton County, Linn County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 1998, 4:59 PM CST (22:59 UTC)
Expired
Mar 30, 1998, 5:45 PM CST
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 2:45 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1173 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS1 KMLI 302301 RRA
SVRMLI
IAC011-113-302345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
  EXTREME EASTERN BENTON COUNTY - EAST CENTRAL IOWA
  LINN COUNTY - EAST CENTRAL IOWA

* UNTIL 545 PM CST
 
* SOME LOCATIONS AFFECTED BY THIS STORM
  CENTER POINT                               AROUND 505 PM CST
  TODDVILLE                                  AROUND 505 PM CST
  ROBINS                                     AROUND 510 PM CST
  PALSADES KEPLER STATE PARK                 AROUND 510 PM CST
  MARION                                     AROUND 515 PM CST
  CEDAR RAPIDS                               AROUND 515 PM CST

* AT 457 PM CST...DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CEDAR RAPIDS OR 10 MILES
  SOUTHWEST OF TODDVILLE MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.


ARKELL
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:25 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 30, 2:25 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 PM CST MON MAR 30 1998

STRONG BUT SLOW MOVING CDFNT ACROSS EAST CENTRAL IOWA THIS AFTN WILL
BE ALMOST STATIONARY INTO TONIGHT...OR EVEN RETROGRADE WESTWARD FROM
IOWA NORTHWARD...AS LOW MOVES NORTH FROM OKLAHOMA AND DEEPENS.
THIS WILL KEEP FOCUS OF HVY RAIN PROBABLY W OF MISSISSIPPI RIVER
TONIGHT...SHIFTING N AND E ON TUES.  CHC SVR TONIGHT... WITH
GOOD CHC EXCEEDING FF GUID IN SOME LOCATIONS ON IOWA SIDE.

CWA DRY SLOTTED ON TUESDAY AS CDFNT BEGINS TO MOVE EAST ACROSS AREA.
HWVR...LEFT FRONT QUAD OF STRONG UPPER JET...ALONG WITH COLD POOL ALOFT...
WILL PROVIDE SOLID THREAT OF SEVERE.

CID 53/++   DBQ 52/++  MLI 56/++  BRL 56/++

ARKELL

In the hours before

Special weather statement, Mar 30, 12:29 PM CST, 4 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CST MON MAR 30 1998

...SEVERE STORMS POSSIBLE TODAY AND TONIGHT OVER EASTERN IOWA AND
NORTHWEST ILLINOIS...

AS A COLD FRONT PUSHES THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS
THIS EVENING AND OVERNIGHT... LOOK FOR AN OPPORTUNITY FOR SEVERE
WEATHER. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS MISSOURI
AND CENTRAL ILLINOIS...HOWEVER EASTERN IOWA AND NORTHWEST ILLINOIS
REMAIN IN THE THREAT AREA.

THUNDERSTORMS WILL DEVELOP AS MUCH DRIER AND COOLER AIR BEHIND THE
FRONT CLASHES WITH WARM...MOIST AIR AHEAD OF IT. A STRONG UPPER LEVEL
JET MOVING OUT OF CENTRAL TEXAS WILL HELP ENHANCE THE SEVERE THREAT.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 5PM TO MIDNIGHT.

SEVERE WEATHER WATCHES MAY BE POSTED THIS AFTERNOON AND/OR TONIGHT FOR
EASTERN IOWA AND NORTHWEST ILLINOIS.  STAY TUNED TO LATER FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

WEISSER
Special weather statement, Mar 30, 12:29 PM CST, 4 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CST MON MAR 30 1998

...SEVERE STORMS POSSIBLE TODAY AND TONIGHT OVER EASTERN IOWA AND
NORTHWEST ILLINOIS...

AS A COLD FRONT PUSHES THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS
THIS EVENING AND OVERNIGHT... LOOK FOR AN OPPORTUNITY FOR SEVERE
WEATHER. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS MISSOURI
AND CENTRAL ILLINOIS...HOWEVER EASTERN IOWA AND NORTHWEST ILLINOIS
REMAIN IN THE THREAT AREA.

THUNDERSTORMS WILL DEVELOP AS MUCH DRIER AND COOLER AIR BEHIND THE
FRONT CLASHES WITH WARM...MOIST AIR AHEAD OF IT. A STRONG UPPER LEVEL
JET MOVING OUT OF CENTRAL TEXAS WILL HELP ENHANCE THE SEVERE THREAT.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 5PM TO MIDNIGHT.

SEVERE WEATHER WATCHES MAY BE POSTED THIS AFTERNOON AND/OR TONIGHT FOR
EASTERN IOWA AND NORTHWEST ILLINOIS.  STAY TUNED TO LATER FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.

WEISSER
Local storm report, Mar 30, 2:50 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0209 PM    4 W VINTON                IA   1.75 INCH HAIL
03/30/98   BENTON                         GOLFBALL SIZE HAIL

0244 PM    MANCHESTER IA             IA   1.00 INCH HAIL
03/30/98   DELAWARE

PHILIP
Local storm report, Mar 30, 2:50 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CST)  ....COUNTY LOCATION....

0209 PM    4 W VINTON                IA   1.75 INCH HAIL
03/30/98   BENTON                         GOLFBALL SIZE HAIL

0244 PM    MANCHESTER IA             IA   1.00 INCH HAIL
03/30/98   DELAWARE

PHILIP

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:56 PM CSTSevere Thunderstorm WarningDVNBenton34 min
Mar 30, 2:18 PM CSTSevere Thunderstorm WarningDVNBuchanan32 min
Mar 30, 2:42 PM CSTSevere Thunderstorm WarningDVNDelaware28 min
Mar 30, 3:01 PM CSTSevere Thunderstorm WarningDVNDubuque29 min
Mar 30, 4:26 PM CSTSevere Thunderstorm WarningDVNBenton, Iowa29 min
Mar 30, 5:15 PM CSTSevere Thunderstorm WarningDVNKeokuk45 min
Mar 30, 5:41 PM CSTSevere Thunderstorm WarningDVNIowa, Johnson49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.